Vermont, 2006

Hail in Vermont, July 4, 2006

July 4, 2006 · NWS BTV · 1 event in 1 county or zone

A mid-level atmospheric disturbance moved into a relatively unstable airmass across the Champlain Valley of Vermont, during the afternoon of the 4th. This resulted in the development of isolated thunderstorms with short-lived, pulse type severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A mid-level atmospheric disturbance moved into a relatively unstable airmass across the Champlain Valley of Vermont, during the afternoon of the 4th. This resulted in the development of isolated thunderstorms with short-lived, pulse type severe weather. Nickel size and penny size hail were reported by two separate spotters in Franklin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 4, 3:30 PM EST, 50 minutes earlier.

Area forecast discussion, Jul 4, 3:30 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT TUE JUL 4 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
COLD FRONT OVER SOUTHEASTERN ONTARIO JUST WEST OF THE SAINT
LAWRENCE VALLEY IN NORTHERN NEW YORK AT THIS TIME. THIS FRONT WILL
MOVE THROUGH THE REGION OVERNIGHT. COMPOSITE RADAR LOOP SHOWING
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHERN PORTION OF THE
FORECAST AREA AT THIS TIME...MAINLY OVER NORTHERN NEW YORK. BASED ON
CURRENT RADAR TRENDS WILL GO WITH CHANCE POPS FOR THIS EVENING AND
EARLY TONIGHT FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT.
EXPECT SKIES TO BE MAINLY PARTLY CLOUDY AFTER MIDNIGHT...AS MODELS
SHOW MID LEVEL DRY SLOT TO MOVE INTO THE REGION BEHIND THE COLD
FRONT OVERNIGHT.

MUCH COOLER AND DRIER AIR WILL BE OVER THE REGION ON WEDNESDAY WITH
PARTLY SUNNY SKIES AND  HIGHS MAINLY IN THE 70S AND DEW POINTS DOWN
INTO THE 50S. BUFKIT SOUNDINGS SHOW STEEP LOW LEVEL LAPSE RATES ON
WEDNESDAY...SO WILL MENTION A SLIGHT CHANCE OF SHOWERS.

ON THURSDAY...A SHARP UPPER TROUGH WILL MOVE SOUTHEAST FROM CANADA
AND BE OVER THE REGION DURING THE DAY. MODEL ALSO SHOW A COLD POOL
OF AIR ALOFT WITH THIS UPPER TROUGH. BUFKIT SOUNDINGS AGAIN SHOW
STEEP LOW LEVEL LAPSE RATES ON THURSDAY...SO WILL AGAIN MENTION A
SLIGHT CHANCE OF SHOWERS DURING THE DAY ON THURSDAY.
&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
NOT MUCH CHANGE EXPECTED FOR THIS PORTION OF FORECAST FROM PREVIOUS
RUNS. MDLS STILL SHOW STRONG RIDGE OF HIGH PRESSURE BUILDING OVER
THE NE FOR MUCH OF THE EXTENDED...THEN SLOWLY PUSHED SOUTHWARD W/
APPROACH OF LOW PRESSURE SYSTEM THRU CANADA. THIS SYSTEM WORKS OVER
TOP OF RIDGE OVER THE WEEKEND...SLOWLY WORKING SOUTH ON MONDAY. MDLS
STILL SHOW MONDAY HAVING BACKDOOR FRONT ON NORTHERN BORDER ZONES BY
12Z MON...THEN TRAVERSING REST OF THE FA INTO EVENING HOURS...THEN
ON THE COAST BY TUESDAY MORN. FOR POPS PURPOSES...WILL START OFF
WITH HPC GUIDANCE THEN TWEAK ACCORDINGLY TO FROPA. WILL REMOVE
MENTION OF SL CHANCE OF SHOWERS AS MDLS SEEM TO BRING RIDGE A BIT
FURTHER NORTH INTO AREA...WHICH WILL KEEP ANY PRECIP FROM EXITING
SYSTEM THURS/FRI OUT OF AREA. WILL HOWEVER KEEP SOME CLD COVER FOR
THE MORNING HRS...DUE TO CLOSE POSITIONING OF EXITING UPPER TROUGH
WHICH IS ON THE EAST COAST FRI MORN. WILL BE KEEPING TEMPS CLOSE TO
GUIDANCE WITH ONLY SLIGHT BUMP UP AS DAYS PROGRESS IN EXTENDED...DUE
TO RIDGE PRESSING SOUTH...OPENING REGION UP TO MORE WARM/MOIST SW
FLOW.
&&

.AVIATION...
COND AT ALL SITES THRU 00Z WILL RANGE FROM VFR DOWN TO IFR DUE TO TS
IN FROPA. REDUCTION IN VSBY AND CLD DECK 3KFT OR BLW AT TIMES. AFT
00Z WINDS WILL BECM LGT W/ SOME CB REMAINING IN KMPV/KBTV
AREAS...AFT 02Z-03Z FG WILL SET IN ALL SITES W/ SCT CLDS. COND WILL
RANGE FROM MVFR DOWN TO LIFR...ESP IN SLK/MPV...W/ VSBY DOWN TO
1/2SM AT TIMES. AFT 12Z-14Z WINDS PICK UP OUT OF WNW 5-10KTS W/ VFR
COND AND SCT LOW CLDS. HIR TRRN WILL BE OBSCD AT TIMES.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jul 4, 4:26 AM EST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
526 AM EDT TUE JUL 4 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-050930-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
526 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
NORTHERN NEW YORK AS WELL AS CENTRAL AND NORTHERN VERMONT. THIS
STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS...HAIL...AND LOCALIZED DOWN POURS. THE THUNDERSTORM
ACTIVITY WILL MOVE EAST OF THE AREA BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON TO PROVIDE THE
NATIONAL WEATHER SERVICE IN BURLINGTON WITH SEVERE WEATHER
REPORTS.

In the hours before

Special weather statement, Jul 4, 10:35 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1135 AM EDT TUE JUL 4 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-050000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
1135 AM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

SKIES WILL BE PARTLY SUNNY THIS AFTERNOON. HOWEVER...SHOWERS AND
THUNDERSTORMS ARE LIKELY TO DEVELOP EARLY THIS AFTERNOON ACROSS
NORTHERN NEW YORK...AND THEN MOVE INTO VERMONT BY MID-AFTERNOON AND
CONTINUING ACROSS THE REGION THROUGH EARLY THIS EVENING.

SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG DAMAGING WINDS AND
HAIL. MEANWHILE...ALL THUNDERSTORMS HAVE THE CAPABILITY OF
PRODUCING DEADLY CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINS.

THEREFORE...IF YOU ARE PLANNING OUTDOOR ACTIVITIES ON THIS
HOLIDAY...IT IS ESSENTIAL TO PLAN AHEAD...MONITOR FORECASTS AS
WELL AS KEEP AN EYE TO THE SKY. IF YOU ARE GOING TO BE ON A
LAKE...SEEK SAFE HARBOR IMMEDIATELY UPON THREATENING SKIES. IF YOU
PLAN ON HIKING ACROSS THE ADIRONDACKS OR GREEN MOUNTAINS...GO
EARLY BEFORE THE STORMS THREATEN. IF SKIES THREATEN...CLIMB BELOW
THE TREE LINE IMMEDIATELY AND SEEK SAFE SHELTER AS SOON AS
POSSIBLE.

IF THUNDERSTORMS THREATEN JUST PRIOR OR DURING ANY FIREWORKS
DISPLAYS TONIGHT...MOVE INSIDE A CAR OR STURDY STRUCTURE UNTIL THE
STORMS HAVE PASSED. IN THE PAST...PEOPLE GATHERING AND WAITING FOR
FIREWORK DISPLAYS HAVE BEEN STRUCK BY LIGHTNING.

A SERIES OF DISTURBANCES...ALONG WITH A COLD FRONT IN ONTARIO
CANADA...WILL MOVE SOUTHEAST INTO NORTHERN NEW YORK THIS
AFTERNOON AND ACROSS VERMONT THIS EVENING AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR
GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS
WEATHER SITUATION.

WGH
Special weather statement, Jul 4, 12:21 PM EST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
121 PM EDT TUE JUL 4 2006

NYZ027>031-034-035-087-VTZ001-002-005-006-016-017-041815-
GRAND ISLE-LAMOILLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN
CHITTENDEN-WESTERN CHITTENDEN-NORTHERN FRANKLIN-SOUTHWESTERN ST.
LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...MALONE...MORRISVILLE...
PLATTSBURGH...SARANAC LAKE...SOUTH BURLINGTON...ST. ALBANS...
SWANTON...WILLSBORO AND WINOOSKI
121 PM EDT TUE JUL 4 2006

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SOME STRONG THUNDERSTORMS FROM CHAZY TO WILLSBORO IN NEW YORK
STATE...MOVING EAST AT 40 MPH.

THESE STRONG THUNDERSTORMS WILL BE NEAR WEST SWANTON AND ALBURGH BY
130 PM...
NEAR HIGHGATE SPRINGS...LOON LAKE BY 140 PM...
NEAR CADYVILLE...PORT KENT BY 150 PM...
NEAR UNDERHILL STATE PARK...RIVERVIEW BY 2 PM...
AND NEAR MORRISONVILLE AND NORTH HERO BY 210 PM.

THESE THUNDERSTORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING AND VERY
HEAVY RAIN. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY
ACCOMPANY THESE STORMS. SEEK SAFE SHELTER INSIDE A BUILDING OR
VEHICLE BEFORE THESE THUNDERSTORMS REACH YOUR AREA.

MURRAY
Special weather statement, Jul 4, 1:16 PM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
216 PM EDT TUE JUL 4 2006

NYZ028>031-087-041915-
SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-EASTERN
CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN-
INCLUDING...ALDER BROOK...ALTONA...AZURE MOUNTAIN...BALMAT...
BLOOMINGDALE...BRAINARDSVILLE...BRYANTS MILL...CADYVILLE...CANNON
CORNERS...CARRY FALLS RESERVOIR...CHASM FALLS...CHAZY LAKE...
CHILDWOLD...CLAYBURG...CONIFER...CRANBERRY LAKE...DANNEMORA...DEBAR
MOUNTAIN...DEGRASSE...DUANE CENTER...EDWARDS...ELLENBURG...ELLENBURG
CENTER...ELLENBURG DEPOT...ELLENBURG MOUNTAIN...EXIT 37 I87...FINE...
FOWLER...FULLERVILLE...GABRIELS...GALE...HARRIETSTOWN...HARRIGAN...
IRONA...JERICHO...LAKE CLEAR...LAKE OZONIA...LOON LAKE...LYON
MOUNTAIN...MADAWASKA...MERRILL...MOFFITTSVILLE...MOOERS...MOOERS
FORKS...MORRISONVILLE...NEWTON FALLS...ONCHIOTA...OSWEGATCHIE...OWLS
HEAD...PAUL SMITHS...PIERCEFIELD...RAINBOW LAKE...REDFORD...
RIVERVIEW...RUSSELL...SANTA CLARA...SARANAC...SARANAC INN...SCIOTA...
SHURTLEFF...SOUTH COLTON...SOUTH EDWARDS...SOUTH RUSSELL...ST. REGIS
FALLS...ST. REGIS MOUNTAIN...STANDISH...STAR LAKE...STARK...
TALCVILLE...UNION FALLS...UPPER ST. REGIS...VERMONTVILLE...
WANAKENA...WEST BEEKMANTOWN...WEST CHAZY...WEST FOWLER...WEST
PIERREPONT...WEST PLATTSBURGH...WHIPPLEVILLE AND WOLF POND
216 PM EDT TUE JUL 4 2006

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE
ADIRONDACKS AND SAINT LAWRENCE VALLEY OF NORTHERN NEW
YORK...CONTINUING TO MOVE NORTHEAST AT 30 MPH.

THESE THUNDERSTORMS WILL PRIMARILY MOVE THRU SOUTHERN PORTIONS OF
SAINT LAWRENCE COUNTY...AS WELL AS THE ENTIRE PORTIONS OF CLINTON
AND FRANKLIN COUNTIES...THROUGH 315 PM...AND MAY PRODUCE VERY HEAVY
DOWNPOURS...SMALL HAIL...WIND GUSTS TO 40 MPH AND OCCASIONAL
LIGHTNING. IF YOU ARE OUTDOORS WHEN A THUNDERSTORM OCCURS...SEEK
SHELTER IMMEDIATELY.

The radar

The Burlington radar (KCXX), 56 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
July 4, 4:20 PM EST
Where
Franklin County, Franklin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.983, -72.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526936.